Missouri, 2008

Flooding and Hail in Missouri, May 30 to 31, 2008

May 30 to 31, 2008 · NWS EAX · 15 events in 8 counties and zones

A cold front triggered severe thunderstorms with large hail, over|portions of central Missouri, during the afternoon hours of|May 30, 2008. There was also locally heavy rains, with minor|river flooding reported at several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front triggered severe thunderstorms with large hail, over|portions of central Missouri, during the afternoon hours of|May 30, 2008. There was also locally heavy rains, with minor|river flooding reported at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 5:42 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, May 30, 5:42 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 AM CDT FRI MAY 30 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/ISSUED 304 AM CDT FRI MAY 30 2008/

EARLY THIS MORNING...CONVECTION CONTINUES TO LIFT NORTHEAST OUT OF
CENTRAL KANSAS ON NOSE OF INCREASING AND VEERING LLJ. CONVECTION HAS
STRUGGLED TO MAINTAIN STRENGTH AS IT APPROACHES THE NORTHERN
CWA...DESPITE RATHER MUGGY SURFACE CONDITIONS. INCREASING 0-1 KM CIN
HAS CUTOFF THE CHANCE FOR SFC BASED TSRA...WHILE AMPLE MUCAPES
REMAIN...SHEAR ABOVE THE STABLE LAYER IS WEAK AT BEST KEEPING STORMS
UNORGANIZED. FOR THE REMAINDER OF THE MORNING HORUS...EXPECTING
CONVECTION ACROSS WESTERN KANSAS TO CONTINUE TO LIFT TOWARDS THE
NORTHERN HALF OF THE CWA...HOWEVER WILL CONTINUE TO LINGER ON
NORTHERN FRINGES OF CAPPING LAYER AND WILL LIKELY POSE FEW ADDITIONAL
PROBLEMS OTHER THAN HEAVY RAIN.

THE BIGGEST CONCERNS FOR THE DAYTIME HOURS TODAY REMAIN FOCUSED ON
POTENTIAL FOR ADDITIONAL CONVECTION LATER THIS AFTN AND EVE.
FORECAST REMAINS VERY CONDITIONAL ON THE FINAL EVOLUTION OF THIS
EARLY MORNING CONVECTION...AND WHERE RESIDUAL OUTFLOW BOUNDARIES
RESIDE. OVERALL 20KM RUC HAS HAD THE BEST HANDLE ON OVERNIGHT
CONVECTION AND CURRENT SYNOPTIC CONDITIONS. THIS BEING SAID...OVERALL
BROAD WESTERLY FLOW IN THE CENTRAL CONUS WILL QUICKLY SHARPEN AS MID-
LVL VORT MAX CROSSES THROUGH THE NORTHERN PLAINS. THIS POSITIVELY
TILTED TROUGH WILL TRY TO PUSH A WEAK ILL-DEFINED COOL FRONT INTO THE
NORTHWEST CWA THIS MORNING...WITH THIS FRONT SAGGING THROUGH THE CWA
DURING THE DAYTIME HOURS.

AHEAD OF THIS BOUNDARY PREVAILING CONDITIONS SHOULD ALLOW FOR AMPLE
INSTABILITY OF SOME 2K-3K J/KG TO DEVELOP BY MID-AFTN.  I STILL HAVE
SOME RESERVATIONS ON THE AMOUNT OF CLOUD COVER WHICH COULD PERSIST
OVER THE EASTERN CWA AND ALSO JUST HOW WORKED OVER THIS ENVIRONMENT
WILL BE.  NEVERTHELESS...WITH A WARM START THIS
MORNING...TEMPERATURES SHOULD REACH THE MIDDLE TO UPR 80S BY THE
AFTN. FRONT WILL LIKELY REACH ALONG A LINE FROM KANSAS CITY TO
KIRKSVILLE BY EARLY AFTERNOON...COINCIDENT WITH APPROACHING VORT MAX
FROM THE NORTHWEST. WEAK SFC CONVERGENCE COMBINED WITH INCREASING QG
FORCING...WEAKENING CAP...AND UPR-LVL JET STREAK WILL ALLOW MORE
WIDESPREAD THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF WESTERN
ILLINOIS AND THE NORTHEASTERN THIRD OF MISSOURI. FURTHER TO THE
SOUTHWEST...CONVECTIVE INITIATION IS A LITTLE MORE CLOUDY...WITH
INITIATION LIKELY MORE DEPENDANT ON BOUNDARY INTERACTION AND SFC
CONVERGENCE. HOWEVER...THE POTENTIAL EXISTS FOR CONTINUED DEVELOPMENT
SOUTHWEST ALONG THE FRONTAL BOUNDARY THROUGH THE CWA. CONVECTION WILL
LIKELY TAKE ON A SSE DIRECTION ONCE DEVELOPED.

0-6 KM BULK SHEAR VALUES WILL MAKE PRIMARY STORM MODE SUPER CELLULAR
IN NATURE WITH MAIN HAZARDS APPEARING TO BE DAMAGING WINDS AND LARGE
HAIL.  POINT SOUNDINGS INDICATE AMPLE INSTABILITY IN PRIME HAIL
GROWTH REGION ALONG WITH INCREASING MID-LVL LAPSE RATES SUPPORTIVE
OF LARGE HAIL.  OF A MORE INTERESTING NOTE IS THE UNIDIRECTIONAL
WIND PROFILE ALOFT...CREATING A HIGHER LIKELIHOOD OF BOWING SEGMENTS
AND MULTICELLULAR CLUSTERS CONDUCIVE TO DAMAGING WINDS. ATTM
TORNADIC THREAT IS LESSENED SOMEWHAT BY WEAK LOW-LVL SHEAR AND
UNIDIRECTIONAL FLOW ALOFT...AS INDICATED IN RATHER LOW HELICITY
VALUES.  HOWEVER...MESOSCALE DETAILS AND MORE IMPORTANTLY RESIDUAL
BOUNDARIES WILL NEED TO BE WATCHED CAREFULLY AS THE POTENTIAL EXISTS
FOR VERY LOCALIZED ENHANCEMENT OF LL HELICITY AND VORTICITY.  WITH
FLOW ALIGNED SO PARALLEL TO THE SFC FRONT...HEAVY RAIN MAY ALSO BE A
PROBLEM.

STORMS SHOULD MAKE A RATHER QUICK DEPARTURE TO THE SOUTH OF THE CWA
BY TOMORROW EVENING AS SFC HIGH PRESSURE TRIES TO BUILD INTO THE
REGION.  SFC FRONT AND H85 THETA-E AXIS WILL ONLY MAKE IT INTO
NORTHERN OK/SOUTHERN KS/SOUTHERN MO FRIDAY NIGHT...LEADING TO THE
POTENTIAL FOR NOCTURNAL DEVELOPMENT INTO SATURDAY MORNING TO THE
SOUTH OF THE CWA. WILL INCLUDE SLIGHT CHANCE POPS OVER THE SOUTHERN
TIER OF COUNTIES...AS OVERRUNNING OF THIS BOUNDARY COULD BE
POSSIBLE. AS MID-LVL RIDGE POPS BACK UP OVER THE CENTRAL UNITED
STATES ON SUNDAY...SOME QUESTIONS REMAIN AS TO HOW QUICKLY THIS
THETA-E AXIS AND SFC WARM FRONT WILL LIFT NORTHWARD.
HOWEVER...GUIDANCE CONTINUES TO SHOW SEVERAL IMPULSES WHICH COULD
PRODUCE TSRA ACTIVITY ON SUN THROUGH TUESDAY. WILL CONTINUE TO
ADVERTISE LOW CHANCE POPS IN THESE TIME PERIODS. BOTH TEMPERATURES
AND PRECIPITATION TIMING WILL BE TRICKY WITH THIS FRONT IN THE
REGION.

DUX

&&

.AVIATION...

FOR THE 12Z TAFS...BAND OF WEAK ELEVATED CONVECTION AND ASSOCIATED
MVFR CB SHOULD PASS EAST OF THE TERMINALS BETWEEN 12 AND 13Z. AT
THIS TIME...LOW LEVEL JET SHOULD BEGIN TO MIX OUT RESULTING IN
STRONGER WIND GUSTS.

VFR CONDITIONS EXPECTED MOST OF THE DAY WITH LOCALLY GUSTY SOUTHWEST
WINDS PREVAILING. MEANWHILE...EFFECTIVE OUTFLOW BOUNDARY/WEAK
SURFACE FRONT WILL GRADUALLY SAG SOUTHWARD. DESPITE WEAK
CONVERGENCE...STRONG AFTERNOON INSTABILITY SHOULD ALLOW FOR
ISOLATED/SCATTERED THUNDERSTORMS TO DEVELOP BY MID AFTERNOON.
SHEAR/INSTABILITY IS SUFFICIENT FOR A FEW STORMS TO BECOME
SEVERE...BUT THE DETAILS OF THAT ARE STILL TO BE DETERMINED WITH
RESPECT TO LOCAL AVIATION IMPACTS.

SKIES SHOULD GRADUALLY CLEAR THIS EVENING WITH WINDS DIMINISHING AND
VEERING TOWARD THE WEST-SOUTHWEST.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 30, 5:01 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 AM CDT FRI MAY 30 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
601 AM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY CONTINUE INTO THE MID MORNING HOURS ACROSS AREAS OF
EXTREME NORTHERN MISSOURI...OR IN AREAS NORTH OF HIGHWAY 36. SEVERE
WEATHER IS NOT EXPECTED THIS MORNING...HOWEVER LOCALLY HEAVY RAINFALL
MAY BE POSSIBLE.

A WEAK COLD FRONT AND OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
WILL CONTINUE TO SETTLE INTO NORTHERN MISSOURI EARLY THIS AFTERNOON.
ALONG AND AHEAD OF THESE BOUNDARIES IN AREAS MAINLY SOUTH OF A LINE
FROM FALLS CITY NEBRASKA TO BETHANY MISSOURI...MODERATE INSTABILITY
WILL DEVELOP WITH THE ENVIRONMENT RAPIDLY BECOMING UNSTABLE BY EARLY AFTERNOON.
STORMS WILL BEGIN TO DEVELOP ACROSS PORTIONS OF NORTHEASTERN MISSOURI
EARLY IN THE AFTERNOON...WITH THE POTENTIAL FOR SCATTERED STORMS TO
BUILD TO THE SOUTH AND WEST ALONG THIS BOUNDARY THROUGH THE REMAINDER
OF THE AFTERNOON AND INTO THE EVENING HOURS. THE HIGHEST POTENTIAL
FOR THUNDERSTORM ACTIVITY IN THE LATE AFTERNOON AND EVENING HOURS
WILL BE ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO MACON. DUE TO
THE PRESENCE OF A HIGH AMOUNT OF INSTABILITY AND SHEAR...THERE IS A
SLIGHT RISK THAT STORMS WHICH DO DEVELOP WILL RAPIDLY BECOME SEVERE.

THE PRIMARY THREATS WITH THUNDERSTORM ACTIVITY THIS AFTERNOON
AND EVENING WILL BE DAMAGING WINDS...LARGE HAIL AND LOCALIZED HEAVY RAINFALL.
HOWEVER...WHILE OVERALL CONDITIONS ARE NOT CONDUCIVE TO TORNADIC
ACTIVITY...NUMEROUS OUTFLOW BOUNDARIES WILL BE PRESENT ACROSS THE
OUTLOOK AREA. ANY STORMS WHICH ARE ABLE TO INTERACT WITH THESE
OUTFLOW BOUNDARIES MAY HAVE THE POTENTIAL TO PRODUCE ISOLATED
TORNADOES.

STORMS WILL SLOWLY BEING TO PUSH SOUTH OF THE OUTLOOK AREA AND INTO
THE OZARK PLATEAU LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS WILL POSSIBLE DURING THE MONDAY
MORNING THROUGH TUESDAY MORNING TIME FRAME. AT THIS TIME THERE IS
STILL SOME UNCERTAINTY ON THE EXACT TRACK AND TIMING OF THESE STORMS.
HOWEVER...THE RISK FOR SEVERE WEATHER AND THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THESE THUNDERSTORMS.

ANOTHER ROUND OF THUNDERSTORMS LOOKS POSSIBLE WEDNESDAY AFTERNOON
WITH THE NEXT FRONTAL BOUNDARY APPROACHING THE AREA. AT THIS
TIME...IT IS TOO SOON TO DETERMINE WHETHER ANY OF THESE STORMS COULD
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON AND LASTING
THROUGH THE EVENING HOURS...PARTICULARLY IN AREAS ALONG AND SOUTH OF
A LINE FROM ST. JOSEPH TO KIRKSVILLE.

DUX

The radar

The Omaha radar (KOAX), 133 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 flood. Local standard time, as filed.

Flood, Atchison

When
May 30, 10:29 AM CST to 11:35 PM CST
Where
Atchison County, 2.84 mi S of Tarkio to 1.43 mi NNW of Fairfax Steele Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.389, -95.378

The Tarkio River near Fairfax crested at 20.26 feet, or 3.26 feet above flood stage.

Flood, Nodaway

When
May 30, 10:37 AM CST to 8:23 PM CST
Where
Nodaway County, 3.66 mi NE of Maryville to 4.21 mi NNE of Maryville Rankin Arp
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.394, -94.831

The 102 River near Maryville crested at 19.38 feet, or 1.38 feet above flood stage.

Hail, Carroll

When
May 30, 2:40 PM CST
Where
Carroll County, 3.62 mi SSW of Roads
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.420, -93.770

Hail, Carroll

When
May 30, 2:57 PM CST
Where
Carroll County, 0.87 mi SE of Bogard
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.460, -93.520

Hail, Adair

When
May 30, 3:10 PM CST
Where
Adair County, 3 mi WSW of Nind
Measured
0.88 in hail
Reported by
Public
Coordinates
40.053, -92.822

Hail, Sullivan

When
May 30, 3:12 PM CST
Where
Sullivan County, Winigan
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -92.900

Hail, Carroll

When
May 30, 3:15 PM CST
Where
Carroll County, 0.53 mi E of Bosworth
Measured
2 in hail
Reported by
Public
Coordinates
39.470, -93.340

Hail, Chariton

When
May 30, 3:40 PM CST
Where
Chariton County, 0.53 mi E of Keytesville
Measured
0.88 in hail
Reported by
Post Office
Coordinates
39.430, -92.940

Hail, Chariton

When
May 30, 3:54 PM CST
Where
Chariton County, 2.96 mi SSW of Eccles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.490, -92.940

Hail, Chariton

When
May 30, 4:12 PM CST
Where
Chariton County, 1.07 mi E of Salisbury
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.420, -92.800

Hail, Randolph

When
May 30, 4:24 PM CST
Where
Randolph County, 0.87 mi SE of Huntsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.540

Hail, Randolph

When
May 30, 4:30 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.420, -92.440

Hail, Randolph

When
May 30, 4:55 PM CST
Where
Randolph County, 2.76 mi WSW of Renick
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -92.470

Flood, Buchanan

When
May 30, 10:09 PM CST to May 31, 11:59 PM CST
Where
Buchanan County, 0.53 mi ESE of Industrial City to 1.71 mi W of Industrial City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.817, -94.841

The Missouri River at Saint Joseph crested at 20.50 feet, or 3.50 feet above flood stage.

Flood, Buchanan

When
May 31, 7:32 AM CST to 11:59 PM CST
Where
Buchanan County, 2.4 mi SSW of Saxton to 2.18 mi ESE of Willow Brook
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.687, -94.745

The Platte River near Agency crested at 22.47 feet, or 2.47 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100017, 100018, 99976, 99977, 99975, 99985, 99978, 99979, 99980, 99981, 99983, 99982, 99984, 100019, 100016.